Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Topeka, KS

April 2, 20154 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 2, 2015, 2:25 AM CDT for 4 counties in Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2015, 2:25 AM CDT (07:25 UTC)
Expired
Apr 2, 2015, 3:15 AM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 2:33 AM CDTHAIL 0.88Manhattan, KSBRIEF NICKEL SIZE HAIL. REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS53 KTOP 020725
SVRTOP
KSC061-149-161-197-020815-
/O.NEW.KTOP.SV.W.0004.150402T0725Z-150402T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
225 AM CDT THU APR 2 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
  SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS...
  NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 315 AM CDT

* AT 222 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OGDEN...AND
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS. IN JUNCTION CITY AT 219 AM 
CDT...TRAINED SPOTTER REPORTED 60 TO 65 MPH WIND GUSTS.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MANHATTAN...WAMEGO...ALMA...ST. GEORGE...MCFARLAND...BELVUE...
  PAXICO AND ST. MARYS.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 305 AND 340.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9606 3898 9604 3901 9671 3919 9672
TIME...MOT...LOC 0725Z 266DEG 27KT 3907 9665

HAIL...1.00IN
WIND...60MPH

$$

BOWEN
2 follow-up statements
072 
WWUS53 KTOP 020744
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
244 AM CDT THU APR 2 2015

KSC061-020754-
/O.CAN.KTOP.SV.W.0004.000000T0000Z-150402T0815Z/
GEARY-
244 AM CDT THU APR 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GEARY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.

LAT...LON 3902 9650 3907 9650 3907 9655 3920 9661
      3922 9606 3898 9604
TIME...MOT...LOC 0744Z 261DEG 34KT 3911 9640

$$

KSC149-161-197-020815-
/O.CON.KTOP.SV.W.0004.000000T0000Z-150402T0815Z/
RILEY-POTTAWATOMIE-WABAUNSEE-
244 AM CDT THU APR 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHEASTERN RILEY COUNTIES
UNTIL 315 AM CDT...

AT 241 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
ST. GEORGE...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ALMA...WAMEGO...MCFARLAND...PAXICO...BELVUE AND ST. MARYS.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 317 AND 340.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3902 9650 3907 9650 3907 9655 3920 9661
      3922 9606 3898 9604
TIME...MOT...LOC 0744Z 261DEG 34KT 3911 9640

HAIL...1.00IN
WIND...60MPH

$$

BOWEN
647 
WWUS53 KTOP 020808
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CDT THU APR 2 2015

KSC149-161-197-020818-
/O.EXP.KTOP.SV.W.0004.000000T0000Z-150402T0815Z/
RILEY-POTTAWATOMIE-WABAUNSEE-
308 AM CDT THU APR 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WABAUNSEE...
SOUTHEASTERN POTTAWATOMIE AND SOUTHEASTERN RILEY COUNTIES WILL EXPIRE
AT 315 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3902 9650 3907 9650 3907 9655 3920 9661
      3922 9606 3898 9604
TIME...MOT...LOC 0808Z 261DEG 34KT 3914 9611

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:52 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 1, 11:52 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT Wed Apr 1 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 331 PM CDT WED APR 1 2015

Dew points were slowly increasing across central and eastern Kansas.
Dew points around 50 vary across the CWA with a nose of 55 degree
plus dew points extending north across far eastern Kansas with LWC
now up to 56 degrees at 19Z. Latest meso analysis shows an MCV
moving across southern Missouri with SBCAPE around 1500 J/KG in far
east central and southeast Kansas at 19Z. Cap remains in place
across much of the CWA extending into northwest Kansas. Cold front
extended from east central South Dakota into northeast Colorado
while the dryline extended from southwest Nebraska to the east of
Liberal.

Short range high resolution models suggest that convection will
develop in the 23Z to 00Z time period from northeast Nebraska
southwest to near Phillipsburg and Hays. Storms congeal into a line
and move into north central Kansas after 7 PM and increasing across
the western counties through 10 PM, then becoming widespread across
the CWA as the upper trough and front move through. 850 mb moisture
transport increases along the 850 mb front tonight as it moves
through. Low level jet increasing to 40 to 50 kts from the south
will veer to the southwest gradually through the night focusing
potential for locally heavy rainfall across northeast and east
central Kansas in the 06Z-12Z time frame. Have increased QPF to
around 0.90 inches in east central Kansas. Shear around 35 to 40 kts
and instability around 1200 J/kg along with cooling aloft with the
wave moving through will yield environment for some storms to be
severe this evening across north central and northeast Kansas with
wind and hail the main hazards as the line moves through. Overnight
wave moving through the Rockies will move out into the Plains
developing precipitation in the wake of the front and also
increasing ascent across eastern Kansas. The front is expected to
move south of the CWA into southeast Kansas Thursday morning then
stalling out from southern Kansas and southern Missouri atmosphere
across east central and southeast Kansas becomes capped during the
day. 850 mb front will be near the southern CWA and could see some
development in the late afternoon when a weak wave moves through and
cap erodes in the 22Z-00Z period. Temperatures will be about 15
degrees cooler on Thursday.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 331 PM CDT WED APR 1 2015

The surface front should be located somewhere across southeast
Kansas by late Thursday with greatest risk for surface based
convection expected to remain near or just southeast of the CWA
after 00z. However the next upper wave will emerge across the
region Thu night and will act to produce another area of rain
across most of the state. Modest forcing and dry air will act to
limit amounts but most areas should see a least a period of light
rain showers overnight into early Friday before skies clear and
high pressure moves into the area for the weekend.

The weekend looks great with highs in the 60s and 70s and low
humidities. South winds will increase by late day Saturday so
could pose fire weather issues again. The dry weather should
persist through Sunday as Gulf of Mexico moisture will be slow to
return to the area this weekend. The forecast weather pattern by
next Monday and Tuesday will feature a longwave trough across the
Rockies with sfc low pressure somewhere across the Plains. Latest
GFS is more progressive with an initial wave Monday which forces a
sfc low into eastern Nebraska and dryline across Kansas while the
ECMWF is much slower and features a low across eastern CO with a
warm front draped across the state. Both show additional energy
moving into the Plains which could set the stage for bouts of
thunderstorms into mid week. The details such as timing and
location of features remain uncertain as does the associated
severe weather risk but it would appear that next week could be
active across the region.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1150 PM CDT WED APR 1 2015

Again only made small adjustments to TAFs with front and incoming
rain/storms around the 07-08z hour and continuing overnight. Skies
become VFR for Thursday with a late day cloud deck possible but
too late in the forecast period for this issuance.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Omitt
AVIATION...67
Hazardous weather outlook, Apr 2, 1:48 AM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
148 AM CDT THU APR 2 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-030700-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
148 AM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE FORECAST AREA
TONIGHT...IMPACTING THE MANHATTAN...JUNCTION CITY...AND HIAWATHA
AREAS AFTER 2 AM...THE TOPEKA AND EMPORIA AREAS AROUND 4 AM...AND
THE LAWRENCE AND OTTAWA AREAS AFTER 5 AM. MOST OF THIS OVERNIGHT
THUNDERSTORM ACTIVITY WILL BE NON SEVERE...BUT A FEW OF THE
STRONGEST STORMS MAY PRODUCE GUSTY WINDS AND HAIL UP TO THE SIZE
OF QUARTERS. AREAS OF HEAVY RAINFALL ARE ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON THURSDAY. A FEW
STRONG STORMS MAY DEVELOP SOUTH OF INTERSTATE 70...WITH THE
PRIMARY HAZARD BEING HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT.

In the hours before

Special weather statement, Apr 2, 12:40 AM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1240 AM CDT THU APR 2 2015

KSZ009-010-020615-
MARSHALL-WASHINGTON-
1240 AM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND SOUTHERN
WASHINGTON COUNTIES...

THROUGH 115 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF WESTERN MARSHALL AND SOUTHERN WASHINGTON
COUNTIES. TRAINED WEATHER SPOTTERS REPORTED THESE STORMS WERE
PRODUCING NICKEL SIZE HAIL...AND THEY ARE ALSO CAPABLE OF PRODUCING
STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WASHINGTON...CLIFTON...LINN...BARNES...
WATERVILLE...MARYSVILLE...AND BLUE RAPIDS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3990 9648 3957 9656 3957 9737 3974 9737
      3987 9706
TIME...MOT...LOC 0539Z 276DEG 33KT 3985 9695 3971 9698

BARJENBRUCH
Local storm report, Apr 2, 1:09 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
109 AM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             20 W MARYSVILLE         39.84N 97.02W
04/02/2015  E1.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

            MAINLY PEA TO PENNY SIZE HAIL BUT A FEW UP TO QUARTER
            SIZE.

&&

BARJENBRUCH
Local storm report, Apr 2, 1:18 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
118 AM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     HAIL             6 N WELLS               39.23N 97.55W
04/02/2015  E0.75 INCH       OTTAWA             KS   TRAINED SPOTTER

            MAINLY PEA SIZE BUT SOME AS LARGE AS PENNIES.

&&

BARJENBRUCH
Local storm report, Apr 2, 1:23 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
123 AM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     HAIL             MARYSVILLE              39.84N 96.65W
04/02/2015  E0.50 INCH       MARSHALL           KS   EMERGENCY MNGR

            PEA TO HALF INCH HAIL IN MARYSVILLE.

&&

BARJENBRUCH
Special weather statement, Apr 2, 1:38 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
138 AM CDT THU APR 2 2015

KSZ021-022-034>036-020715-
CLAY-DICKINSON-GEARY-OTTAWA-RILEY-
138 AM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RILEY...EAST CENTRAL
OTTAWA...SOUTHERN CLAY...NORTHWESTERN DICKINSON AND NORTHWESTERN
GEARY COUNTIES...

THROUGH 215 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF WEST CENTRAL RILEY...EAST CENTRAL OTTAWA...
SOUTHERN CLAY...NORTHWESTERN DICKINSON AND NORTHWESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WAKEFIELD...MILFORD LAKE...MILFORD...RILEY AND LEONARDVILLE.

&&

LAT...LON 3940 9683 3915 9675 3908 9740 3926 9746
TIME...MOT...LOC 0638Z 257DEG 35KT 3919 9731

BOWEN
Special weather statement, Apr 2, 1:56 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
156 AM CDT THU APR 2 2015

KSZ021-020730-
CLAY-
156 AM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY COUNTY...

THROUGH 230 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF NORTHERN CLAY COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS AROUND 55 MPH ON THE BACKSIDE OR NORTHWESTERN EDGE OF THE
THUNDERSTORM. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
IDANA...MORGANVILLE...CLAY CENTER AND GREEN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3955 9704 3936 9696 3927 9737 3938 9737
TIME...MOT...LOC 0655Z 244DEG 34KT 3931 9736

BOWEN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 9:53 PM CDTSpecial Weather StatementTOPRepublic37 min
Apr 1, 11:15 PM CDTSpecial Weather StatementTOPRepublic30 min
Apr 1, 11:56 PM CDTSpecial Weather StatementTOPRepublic19 min
Apr 2, 12:08 AM CDTSevere Thunderstorm WarningTOPWashington33 min
Apr 2, 12:40 AM CDTSpecial Weather StatementTOPMarshall, Washington35 min
Apr 2, 1:38 AM CDTSpecial Weather StatementTOPClay37 min
Apr 2, 1:56 AM CDTSpecial Weather StatementTOPClay34 min
Apr 2, 3:22 AM CDTSpecial Weather StatementTOPWabaunsee23 min
Apr 2, 4:35 AM CDTSpecial Weather StatementTOPCoffey25 min
Apr 2, 4:50 AM CDTSpecial Weather StatementTOPCoffey25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.